10 doctors weighed in:

Is there any correlation between use of iuds (mirena, in particular) and loss of sex drive? If so, what are ways to improve this?

10 doctors weighed in
Aaron Stupple
General Practice
6 doctors agree

In brief: Yes and unsure

In a questionnaire of almost 18, 000 women on a progestin intrauterine device (iud) like mirena, (levonorgestrel) roughly 40% endorsed experiencing "sexual disinterest" at least once.
The manufacturer claims "decreased sex drive" occurs in 5% of users. It is very rarely stated as a reason for discontinuing an iud. Decreased sex drive in women may have multiple causes that are best addressed with your doctor.

In brief: Yes and unsure

In a questionnaire of almost 18, 000 women on a progestin intrauterine device (iud) like mirena, (levonorgestrel) roughly 40% endorsed experiencing "sexual disinterest" at least once.
The manufacturer claims "decreased sex drive" occurs in 5% of users. It is very rarely stated as a reason for discontinuing an iud. Decreased sex drive in women may have multiple causes that are best addressed with your doctor.
Aaron Stupple
Aaron Stupple
Answer assisted by Aaron Stupple, Medical Student
Thank
Dr. James Cunnar
Family Medicine
2 doctors agree

In brief: Possibly

Mirena is a hormone-eluding iud.
The hormone is levonorgestrel. This hormone could cause a decrease in your sex drive (or libido). Improving this possible side effect will be difficult, because there is no way to know for sure if the IUD is the cause. The only was to know for sure is to have the IUD removed, and see if your symptoms improve over 6-8 weeks.

In brief: Possibly

Mirena is a hormone-eluding iud.
The hormone is levonorgestrel. This hormone could cause a decrease in your sex drive (or libido). Improving this possible side effect will be difficult, because there is no way to know for sure if the IUD is the cause. The only was to know for sure is to have the IUD removed, and see if your symptoms improve over 6-8 weeks.
Dr. James Cunnar
Dr. James Cunnar
Thank
Dr. Scott Beard
Obstetrics & Gynecology - Urogynecology

In brief: Probably not, but ..

I have seen peculiar effects from iud's particularly the copper.
Mirena (levonorgestrel) of course is not, but iud's can increase cramping. Sex drive is more of an emotional than hormonal state. Being very busy at work or with children (or both!) distracts one from thinking about other things (sex, hobbies, taking care of basic necessities) to the point that one can loose desire to follow through with such.

In brief: Probably not, but ..

I have seen peculiar effects from iud's particularly the copper.
Mirena (levonorgestrel) of course is not, but iud's can increase cramping. Sex drive is more of an emotional than hormonal state. Being very busy at work or with children (or both!) distracts one from thinking about other things (sex, hobbies, taking care of basic necessities) to the point that one can loose desire to follow through with such.
Dr. Scott Beard
Dr. Scott Beard
Thank
Get help from a real doctor now
Dr. Dennis Higginbotham
Board Certified, Obstetrics & Gynecology
26 years in practice
49M people helped
Continue
108,000 doctors available
Read more answers from doctors